Alert archive / California / Wind Advisories in 2020

Wind Advisory 35, NWS Los Angeles, CA

May 3, 2020

NWS Los Angeles, CA issued this wind advisory at May 3, 2020, 2:01 PM PDT. It took effect at May 3, 2020, 5:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 3, 2020, 2:01 PM PDT (21:01 UTC)
In effect from
May 3, 2020, 5:00 PM PDT
Expired
May 4, 2020, 6:00 AM PDT
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

471 
WWUS76 KLOX 032101
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
201 PM PDT Sun May 3 2020

CAZ039-052-041300-
/O.NEW.KLOX.WI.Y.0035.200504T0000Z-200504T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
201 PM PDT Sun May 3 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains.

* WHEN...From 5 PM this afternoon to 6 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-041300-
/O.NEW.KLOX.WI.Y.0035.200504T0000Z-200504T1300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
201 PM PDT Sun May 3 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM PDT
MONDAY...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 50
  mph. Strongest winds will occur through the Interstate 5
  Corridor.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From 5 PM this afternoon to 6 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highway 33 in Ventura County as well as Interstate
  5 in Los Angeles County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
363 
WWUS76 KLOX 041302
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
602 AM PDT Mon May 4 2020

CAZ039-052>054-041415-
/O.EXP.KLOX.WI.Y.0035.000000T0000Z-200504T1300Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
Dick Smith Wilderness Area, Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
602 AM PDT Mon May 4 2020

...WIND ADVISORY HAS EXPIRED...

Winds are no longer at advisory strength. There is a chance that
advisory level winds will return this evening and continue
overnight.

$$

ASR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 3, 2:00 PM PDT, 1 minute earlier.

Area forecast discussion, May 3, 2:00 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
200 PM PDT Sun May 3 2020

.SYNOPSIS...03/158 PM.

Gusty north winds and limited marine layer stratus will continue
through Monday night. For Tuesday through Thursday, stronger
northerly winds are expected along with much warmer temperatures.
Record temperatures will be possible by Thursday. Cooler
conditions are expected over the weekend.

&&

.SHORT TERM (TDY-WED)...03/157 PM.

12Z models in good synoptic agreement through the short term
period. At upper level, ridge (centering over northern Baja
Mexico) will gradually build over the area through Wednesday. Near
the surface, northerly flow will continue with the flow
strengthening Tuesday night.

Forecast-wise, main issue in the short term continues to be the
northerly winds. Latest model runs continue to indicate moderate
northerly offshore pressure gradients (SBA-SMX, SBA-BFL, LAX-BFL)
tonight through Tuesday along with marginal upper level support.
So, based on last couple of nights, will expect advisory-level
northerly winds tonight through Tuesday through the I-5 Corridor
and the Santa Ynez Range (with the strongest winds during the
overnight hours). Will issue WIND ADVISORIES for these areas from
late this afternoon through tonight (with the knowledge that
advisories will likely be needed again Monday night). By Tuesday
evening, the models strengthen the northerly offshore gradients by
1-2 MB and indicate better upper level support. So, northerly
winds should be stronger Tuesday night with local wind study
guidance indicating potential for 60+ MPH gusts (especially
around the Montecito Hills areas). So, future shifts may need to
consider some High Wind products for the area as well as
advisories for some of the valley areas Tuesday night and
Wednesday.

Most pressing secondary issue is high temperatures over the short
term period. With upper ridge building and northerly flow, stratus
should be rather limited with mostly clear skies prevailing for
most areas through the period. So, there will be plenty of
sunshine to allow for a nice warming trend through Wednesday. On
Monday, expect about 5-10 degrees of warming for most areas with
valleys in the mid to upper 80s. On Tuesday, expect another 3-6
degrees of warming. For Wednesday, the stronger north flow will
bring some slight cooling to interior sections, but areas west of
the mountains should warm a couple more degrees.

.LONG TERM (THU-SUN)...03/158 PM.

For the extended, synoptic agreement of the models continues to be
pretty good. At upper levels, ridge will remain over the area
Thursday/Friday then will shift to the east on Saturday/Sunday.
Near the surface, good northerly flow will persist on Thursday
then diminish Friday-Sunday as onshore flow returns.

Forecast-wise, main issues continue to be temperatures and
northerly winds. With respect to north winds, models still
indicate pretty good northerly gradients Wednesday night and
Thursday morning with good upper level support. So, high end
advisory-level north winds are likely with a continued chance of
warning level gusts. For Thursday night/Friday, northerly
gradients relax and north winds should diminish noticeably in
intensity and areal coverage. By Saturday/Sunday, no significant
wind issues are anticipated as weak onshore establishes itself.

As for temperatures, Thursday looks to be the warmest day of the
forecast period. 12Z ECMWF and its ensembles continue to be the
most bullish with temperatures while the GFS and the various
blender-type guidance indicates somewhat cooler conditions. Based
on the recent consistency of the ECMWF and its performance with
the last round of heat, forecast remains skewed toward this warmer
solution. Based on local TEMP STUDY guidance, ECMWF solution would
bring record/near-record temperatures on Thursday. Future shifts
will need to consider the potential for Heat Advisory products for
the Thursday time frame. On Friday, as the northerly flow abates,
interior sections will warm a few degrees. However, areas west of
the mountains will cool a few degrees with weak onshore flow in
the afternoon. For Saturday/Sunday, a cooling trend for all areas
is expected with upper level ridge moving east and onshore
gradients increasing.

&&

.AVIATION...03/1900Z.

At 17z at KLAX... The inversion was around 1600 feet. The top was
around 4750 feet with a temperature of about 16 degrees Celsius.

Overall... Moderate to high confidence in the current TAFs.
There is a sixty five percent chance of MVFR conditions at KLAX,
KLGB, and KSMO 12z-16z. Otherwise and elsewhere VFR conditions
will prevail.

KLAX... Moderate confidence in the current TAF. There is a sixty
five percent chance of MVFR conditions 12z-16z. Otherwise VFR
conditions will prevail. There is a less than ten percent chance
of east winds greater than 8 kts 11z-18z.

KBUR... High confidence in the current TAF. VFR conditions will
prevail.

&&

.MARINE...03/115 PM.

Across the outer waters... Winds will be elevated and gusty to
gale force mostly in the afternoon and evening hours through at
least Thursday. During the morning hours, winds will diminish to
Small Craft Advisory (SCA) level.

Across the nearshore waters of the Central Coast... Winds will be
elevated and gusty to SCA level mostly in the afternoon and
evening hours through at least Thursday. During the morning hours,
winds will be elevated but will diminish to below advisory level.

Across the inner waters south of Point Conception... Winds will
be elevated and gusty to SCA level from Point Conception to Point
Mugu mostly in the afternoon and evening hours through at least
Thursday. There is a thirty five percent chance of SCA level winds
across the entire inner waters south of Point Conception this
afternoon and evening. Otherwise, conditions will be elevated but
below SCA level.

Steep, hazardous seas will continue across the coastal waters
throughout the forecast period.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 5 PM this afternoon to 6 AM PDT
      Monday for zones 39-52>54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Monday for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zone 670. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Monday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Gusty north winds will create driving and boating hazards through
next Thursday. Hot conditions Tuesday through Thursday could
result in a risk for heat related illnesses for the sensitive
population.

&&

PUBLIC...Thompson
AVIATION...Kj
MARINE...Kj
SYNOPSIS...RAT

weather.gov/losangeles

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.